Understanding SERMs

What are SERMs?

Serotonin Syndrome Induced Myocardial Infarction (SSMI) is a rare but potentially fatal condition caused by the use of certain antidepressants such as SSRIs (selective serotonin reuptake inhibitors). These drugs include: Prozac, Paxil, Zoloft, Celexa, Lexapro and Serzone. All these medications have been associated with an increased risk of developing heart attack or sudden death when taken together.

The risk increases dramatically if the patient takes several different types of antidepressants. The most common combination is taking two or more SSRI’s, either alone or in combination with another drug called a tricyclic antidepressant (TCA), such as amitriptyline (Elavil), imipramine (Tofranil) or nortriptyline (Pamelor).

These combinations increase your risk of having a heart attack by up to 30%. Other potential combinations include taking a TCA with a MAOI (monoamine oxidase inhibitor) like phenelzine (Nardil), tranylcypromine (Imuran), carbamazepine (Tegretol) or oxcarbazepine (Desyrel).

If you take one of these drugs together, it is very likely that you will develop SSMI. However, some patients do not develop this condition even after multiple antidepressant exposure.

How do I stop taking the medication?

If you are currently taking one of these drugs, you should stop immediately and contact your doctor for guidance. You may need to be admitted into the hospital, especially if you have pre-existing heart disease or other serious medical conditions like lung disease or diabetes.

If you have been prescribed two different types of antidepressants, your doctor may decide to stop one of the drugs instead. He or she will likely help you taper off of the dosages immediately until the effects are no longer present.

What are my risk factors?

Your risk factors for developing SSMI increase depending on the number of drugs you are taking, any pre-existing conditions you have and your own genetic code. The more risk factors you have, the higher your chances of developing this condition.

It is important to discuss all of your health concerns with your doctor before beginning or changing your dosages. Certain medications can be dangerous when taken in combination with other medications.

What are the signs and symptoms?

The most common symptoms include: chest pain, shortness of breath, neck pain, severe dizziness, fainting or near fainting when standing up quickly. These can also be signs of a heart attack so be sure to seek immediate medical attention if you are experiencing any of these problems.

How is it diagnosed?

Your doctor will give you a physical examination and ask about any medical conditions you may have. They may run blood tests and an ECG (electrocardiograph) to look for any signs of cardiac abnormalities.

A cardiac catheterization may be performed where a tube is inserted into the artery in your groin and advanced up to your heart. It can measure the blood pressure in your chambers which will provide more information about your risks.

How is it treated?

SSMI is treated with several different medications to reduce the risk of a heart attack or stroke. The first course of action involves the use of a type of drug called “anti-platelet therapy.” This will reduce the risk of blood clots in your arteries and help your heart recover. Blood thinners such as Warfarin (Coumadin) or direct inhibitors of clotting factors such as Lepirudin or Bivalirudin may also be used.

Another medication, an ACE inhibitor such as Enalapril may be used to improve blood flow and reduce the workload of the heart. If your kidneys are functioning properly, this is usually the first type of drug given to patients with SSMI.

There are other drugs that can be used but these are reserved for patients that do not respond to the above medications.

What should I do to help prevent it?

Quit smoking. Smokers are at a much higher risk of developing SSMI and their risk is not reduced with medication.

Control your blood pressure and cholesterol levels to prevent narrowing of the arteries. This can include exercise, a healthy diet, weight loss if necessary and in some cases medication.

Reducing your risk factors for diabetes is also important. This includes getting checked for diabetes and starting a diet and exercise program if necessary.

Sources & references used in this article:

Molecular perspectives on selective estrogen receptor modulators (SERMs): progress in understanding their tissue-specific agonist and antagonist actions by DM Lonard, CL Smith – Steroids, 2002 – Elsevier

Effect of estrogens on skin aging and the potential role of SERMs by S Stevenson, J Thornton – Clinical interventions in aging, 2007 – ncbi.nlm.nih.gov

The first organometallic selective estrogen receptor modulators (SERMs) and their relevance to breast cancer by G Jaouen, S Top, A Vessieres… – Current medicinal …, 2004 – ingentaconnect.com

SERMs: evolutionary chemistry, revolutionary biology by CP Miller – Current pharmaceutical design, 2002 – ingentaconnect.com

Selective estrogen receptor modulators (SERMs): mechanisms of anticarcinogenesis and drug resistance by JS Lewis, VC Jordan – Mutation Research/Fundamental and Molecular …, 2005 – Elsevier

Bioactivation of selective estrogen receptor modulators (SERMs) by TS Dowers, ZH Qin, GRJ Thatcher… – Chemical research in …, 2006 – ACS Publications